THE MORNING REPORT

The Best in FOAM Education

  • Jose Torres, MD

Understanding Hypovolemic Hyponatremia

A 40 year old female is brought in by EMS after she had a witnessed seizure and fall at home with a subsequent head laceration. Her husband states that she was stepping out of the the shower when she collapsed on the tile floor and began having tonic-clonic convulsions for approximately 2 minutes.

At presentation, she is not seizing. She is confused and sluggish with a large scalp laceration but is able to answer questions. She has a prior medical history of body dysmorphic disorder, bulimia nervosa, and a questionable history of bipolar disorder but she is not taking medications. Her husband, at bedside, states she has not been eating and suspects that she is using laxatives for weight loss.

Vital Signs:

BP 94/50, MAP 65, HR 99, T 36.8, RR 16, O2 95% RA

iStat chemistry:

Na 119, K 3.1, Cl 77, Bicarb 29, BUN 7, Cr 0.53, Glu 84

In the emergency department, she is fluid restricted. Nephrology is consulted and her laceration is repaired. She is given 100 mL bolus of 3% hypertonic saline and admitted to the MICU.

A repeat chemistry six hours later:

N 129, K 4.3, Cl 91, HCO3 23, BUN 5, Cr 0.60, Glu 142

She is asymptomatic and stepped down to floor.

Take Away #1

If not severe, and fairly certain of hypovolemic hyponatremia, you can treat with rehydration. Yes. Rehydration.

  • Hyponatremia with dehydration: Decreased extracellular volume combined with greater loss of sodium due to body fluid losses (sweating, vomiting, diarrhea, GI suction)

  • Must differentiate from hyponatremia due to renal causes, such as diuretics, renal insufficiency, RTA, salt wasting nephropathy.

  • Spot urine Na will be < 20 with non-renal causes (kidneys trying to retain solute)

  • Hypotensive, dehydrated patients can be volume resuscitated with normal saline (or LR). Once patient is hemodynamically stable, you SHOULD slow it down.

Start at 500-1000 mL/hr until BP stable, then slow it down to 200 mL/hr with frequent chemistry re-checks.

If your patient is euvolemic or hypervolemic, just stop and make the patient NPO. Tell their family you will hunt them down if they give the patient fluids.

Take Away #2

If the patient presents with severe symptoms such as Na <120 with severe confusion, seizures, or coma treat with 3% hypertonic saline.

  • Start with 100 ml bolus of 3% hypertonic saline over 10 minutes. You can give it through a peripheral IV. If a second bolus is required, you can give an additional 100 mL bolus over next 50 minutes.

  • If 3% hypertonic saline is not available, you can give 1 amp of sodium bicarb from the crash cart, BUT you must be careful as one amp (50 mL) has the equivalent of approx. ~210 mL 3% saline.

Take Away #3

You must correct hyponatremia at rate quick enough to reverse severe neurologic manifestations while slow enough to avoid osmotic demyelinating syndrome (ODS), otherwise known as pontine myelinolysis.

Remember the rule of 6: “Six-a-day makes sense for safety. Six in six hours for severe symptoms.”

If you overshoot:

  • You can give dDAVP 1-2 mcg IV or SubQ x1

  • Stop all Na containing fluids and start on D5W to lower Na

Jose Torres, MD is a current first year resident at Stony Brook Emergency Medicine.

References:

Edited by Bassam Zahid, MD


#hypovolemichyponatremia #endocrinology #nephrology #criticalcare #jose #torres #josetorres

Stony Brook
EMergency Medicine

(631) 444-3880

 

101 Nicolls Road,

Stony Brook, NY 11794

  • Facebook Social Icon
  • Twitter Social Icon
  • Instagram Social Icon

Copyright 2020